Nebraska, 2022

Damaging Winds in Nebraska, June 30, 2022

June 30, 2022 · NWS CYS · 2 events in 1 county or zone

A line of strong thunderstorms developed across eastern Wyoming producing severe outflow winds moving into the Scottsbluff area during the evening of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A line of strong thunderstorms developed across eastern Wyoming producing severe outflow winds moving into the Scottsbluff area during the evening of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 30, 4:35 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 30, 4:35 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
535 PM MDT Thu Jun 30 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 225 PM MDT Thu Jun 30 2022

Precip chances continue to be the primary forecast challenge in
the short term.

Currently...Surface frontal boundary lays along a line from
Sidney to just north of Cheyenne...westward to a low pressure
system analyzed just south of Riverton this afternoon at 18Z.
Surface winds still south here at Cheyenne and southwest out by
Laramie...so front has not come through as of yet at these two
locations. Had a line of showers come through the southern CWA
earlier this morning that has stabilized the atmosphere. But we
have seen pockets of sunshine with temperatures climbing to the
low 80s here at Cheyenne and mid 70s at Laramie. Seeing another
area of thunderstorms out by Rock Springs moving east along the
I-80 Corridor heading for Carbon County

Latest short term RAP guidance from SPC's Mesoanalysis page
showing surface based CAPE increasing...currently at around 800 to
900 J/KG here at Cheyenne and near 1000 J/KG at Rawlins. We
continue to destabilize with continued surface heating. HRRR
simulated radar does show storms developing once again in the next
hour or so as CAPE increases.

HRRR/RAP guidance does increase PoPs across the area later this
afternoon and continuing it into the mid evening hours as front
stalls near the Laramie Range and an upper shortwave tracks across
the front. High PWAT values this afternoon up near .8 inches west
of the Laramie Range and near 1.2 inches in the Panhandle. Will
keep high PoPs going in the afternoon forecast today through
roughly 02-03Z before diminishing with surface heating ending.

Looks like a repeat for Friday with the upper shortwave moving
northeast into central South Dakota. SPC has a Slight Risk for
severe storms across the northern Panhandle and a Marginal Risk
for the rest of the Panhandle down into eastern Colorado. With the
surface front being pulled east with the upper shortwave...does
look like we stand a better chance for severe storms. 0-6km shear
values up near 45kts for the Panhandle Friday afternoon into the
east slopes of the Laramie Range. Could be a busy day Friday.

For Saturday...Looks like less coverage of PoPs as ridge axis
moves overhead. But still a chance for the mountains. We will
see. So far...the guidance has been pretty poor on PoPs as deep
monsoonal moisture has stayed south and east.

.LONG TERM...(Sunday through Thursday)
Issued at 225 PM MDT Thu Jun 30 2022

No major changes from previous forecasts were made with this
update. Convective potential for the Independence Day holiday
remains uncertain, but continued to nudge PoPs up slightly from
the NBM to maintain slight chance or chance for showers and
thunderstorms wording in the forecast for most of the area.
Similar nudging was done for Tuesday.

Previous Discussion:

Fairly active pattern setting up in the long term forecast, with a
chance for afternoon showers and thunderstorms just about every day.
Near zonal flow aloft will begin to give way to upper level ridging
over the western CONUS with an upper level low becoming near
stationary across the Pacific Northwest, amplifying the downstream
ridge. This feature is expected to become a decent blocking pattern,
ultimately locking the upper level low to the western seaboard and
preventing much movement within the flow. As mentioned previously,
main forecast challenges will remain with the chance for afternoon
convection just about every day in the extended forecast, which will
largely depend on surges of enhanced moisture advection into the
CWA. Current long range model guidance has precipitable water values
remaining on the higher side, ranging from 0.75 to 1.5 through the
weekend, as a plume of monsoonal moisture pushes northward. This
combined with several shortwave disturbances pulsing within the flow
should be enough for afternoon showers and thunderstorms to persist
this weekend, with Sunday remaining strong for a much better
monsoonal moisture push into our region and precipitable water
values remaining quite high. With focus being draw to this upcoming
holiday, will need to continually monitor the forecast trends, with
a high level of uncertainty due to model variability. Earlier GFS
model runs indicated a much more favorable environment on Monday for
gusty downburst winds and stronger thunderstorm potentials that the
recent runs have trended away from, keeping the majority of Gulf
moisture advection further to the east. Nevertheless, should be
enough residual moisture available to produce isolated showers and
thunderstorms in the afternoon. With that being said, it is still a
bit too far out to call and will need to be monitored throughout the
weekend. In terms of temperatures for the holiday, they are expected
to be on the warm side with southeastern Wyoming just slightly above
normal. Daytime highs are expected to be in the high-80s to low-90s
for areas east of I-25, mid to high-80s for areas to the west, and
60s across the higher terrains. For the Nebraska Panhandle, above
normal temperatures expected with daytime highs in the mid-90s.

&&

.AVIATION...(For the 00Z TAFS through Friday afternoon)
Issued at 535PM MDT Thu Jun 30 2022

Primary Aviation concern over the next 18 hours will mainly be this
evening as a band of moderate to heavy rain showers and
thunderstorms moves southeast across southeast Wyoming through 03z
this evening...and over southern Nebraska between 02z and 05z late
this evening as an upper level disturbance moves across the region.
This activity has a history of producing wind gusts of 40 to 55 mph
and 2-4 mile VIS across Carbon County.

HAZARDS/WEATHER TRENDS:  KRWL should be finished with the
precipitation as of 00z to 01z, with KLAR and KCYS the next
terminals to see a sudden drop in CIGS and VIS as the line of
thunderstorms moves across Albany and Laramie counties.  Expect
moderate to locally heavy rainfall at these two terminals between
00z and 03z. This activity will shift east into the KSNY area later
this evening. Added gusty winds and lower VIS to these terminals for
the 00z TAF package.  Otherwise, will keep an eye on fog development
late tonight depending on rainfall amounts.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Thu Jun 30 2022

Monsoonal moisture to remain in place today through the weekend
before shifting back to the southeast. Afternoon humidity expected
to stay above critical levels with this moisture. Good chances for
wetting rains this afternoon...especially along the I-80 Corridor.
Daily chances for wetting rains through Sunday...before we begin
to dry out again. Warmer temperatures and drier air could lead to
elevated to critical fire weather conditions next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...MN/MRD
AVIATION...TJT
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 30, 3:24 AM MST, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
424 AM MDT Thu Jun 30 2022

NEZ002-003-095-096-WYZ101-102-011030-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
424 AM MDT Thu Jun 30 2022

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and isolated thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Marginal Risk for isolated strong to severe thunderstorms exists
on Friday. The primary hazards are wind gusts up to 60mph and
large hail up to the size of 1 inch in diameter in the strongest
of thunderstorms that develop.

Scattered showers and thunderstorms are anticipated for each day
of the remaining extended forecast.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-054-055-WYZ103>109-011030-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
424 AM MDT Thu Jun 30 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected during this
afternoon and evening. Localized brief, heavy downpours and
lightning will be the primary potential hazards.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and thunderstorms are anticipated for each day
of the remaining extended forecast.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110>119-011030-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
424 AM MDT Thu Jun 30 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread to numerous showers and thunderstorms are expected
during this afternoon and evening. Localized brief, heavy
downpours, localized flooding, and lightning will be the primary
possible hazards, especially along the Interstate 80 corridor.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and thunderstorms are anticipated for each day
of the remaining extended forecast.

.Spotter information statement...

Spotter activation will not be needed.

BW

In the hours before

Special weather statement, Jun 30, 2:45 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT Thu Jun 30 2022

WYZ104-105-109-110-113>115-302230-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Laramie Valley WY-Snowy Range WY-
345 PM MDT Thu Jun 30 2022

...Thunderstorms with gusty outflow winds will impact portions of
northeastern Carbon and north central Albany Counties through 430 PM
MDT...

At 344 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Windy Peak to 8 miles
southwest of Medicine Bow to 6 miles northwest of Rawlins. Movement
was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rawlins, Hanna, Sinclair, Medicine Bow, Rock River, Elk Mountain,
Battle Mountain, Separation Lake, Bow River Campground, Deep Creek
Campground, Arlington and Teton Reservoir.

This includes Interstate 80 in Wyoming between mile markers 200 and
288.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4211 10752 4210 10661 4231 10605 4194 10584
      4143 10598 4157 10750
TIME...MOT...LOC 2144Z 296DEG 29KT 4222 10581 4184 10635 4186 10730

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Natoli
Special weather statement, Jun 30, 3:37 PM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
437 PM MDT Thu Jun 30 2022

WYZ101-103>107-109-110-113>116-302330-
East Platte County WY-Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
North Laramie Range WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Laramie Valley WY-Snowy Range WY-
437 PM MDT Thu Jun 30 2022

...Thunderstorms will gusty winds will impact portions of
northeastern Carbon, northeastern Albany, northwestern Laramie,
Platte and southern Converse Counties through 530 PM MDT...

At 435 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 8 miles northeast of Sinclair to 13 miles southeast
of Garrett. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Bordeaux around 515 PM MDT.
  Slater around 520 PM MDT.
  Chugwater and Elk Mountain around 530 PM MDT.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 50 and 145.
 Interstate 80 in Wyoming between mile markers 215 and 276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4147 10719 4218 10727 4243 10655 4243 10608
      4260 10607 4294 10503 4170 10471
TIME...MOT...LOC 2235Z 287DEG 31KT 4185 10700 4195 10545

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Rubin
Special weather statement, Jun 30, 4:35 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
535 PM MDT Thu Jun 30 2022

NEZ095-WYZ106>108-110-112>118-010030-
North Sioux NE-East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Sierra Madre Range WY-
Upper North Platte River Basin WY-Central Laramie County WY-
North Snowy Range Foothills WY-South Laramie Range Foothills WY-
Laramie Valley WY-Snowy Range WY-
535 PM MDT Thu Jun 30 2022

...Thunderstorms with gusty winds will impact portions of western
Sioux, southeastern Carbon, southern Albany, Goshen, northwestern
Laramie and southeastern Platte Counties through 630 PM MDT...

At 533 PM MDT, Doppler radar was tracking thunderstorms, some
strong, along a line extending from 8 miles north of Fort Laramie to
near Bordeaux to 7 miles south of Bosler to near Hog Park Reservoir.
Movement was south at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hog Park Reservoir and Hog Park Campground around 540 PM MDT.
  Laramie and University Of Wyoming War Memorial Stadium around 550
  PM MDT.
  Hutton Lake around 605 PM MDT.
  Whitaker around 630 PM MDT.

Other locations impacted by these storms include Hwy 85 At Dry
Rawhide Creek and Hartville.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 26 and 70.
 Interstate 80 in Wyoming between mile markers 293 and 336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10705 4104 10704 4151 10569 4195 10489
      4254 10475 4252 10405 4200 10407 4134 10488
      4099 10549
TIME...MOT...LOC 2333Z 005DEG 32KT 4233 10452 4191 10490 4147 10570
4103 10697

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rubin
Special weather statement, Jun 30, 5:27 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
627 PM MDT Thu Jun 30 2022

NEZ003-019-020-054-096-WYZ106>108-116>119-010130-
Kimball NE-Scotts Bluff NE-Box Butte NE-South Sioux NE-Banner NE-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
627 PM MDT Thu Jun 30 2022

...A few strong thunderstorms will impact portions of west central
Box Butte, Scotts Bluff, western Kimball, western Banner, southern
Sioux, southeastern Albany, Goshen, Laramie and southeastern Platte
Counties through 730 PM MDT...

At 626 PM MDT, Doppler radar was tracking thunderstorms, some
strong, along a line extending from 10 miles northeast of Fort
Laramie to 10 miles northeast of Whitaker to near Virginia Dale.
Movement was southeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Lingle around 635 PM MDT.
  Torrington around 645 PM MDT.
  Hillsdale around 655 PM MDT.
  Morrill, Lyman and Burns around 705 PM MDT.
  Mitchell and Stegall around 710 PM MDT.
  Hubbard Hill around 720 PM MDT.
  Scottsbluff, Gering, Terrytown, Scotts Bluff National Monument and
  Scottsbluff Airport around 725 PM MDT.
  Panorama Point, Wildcat Hills State Recreation Area and Wildcat
  Hills Campground around 730 PM MDT.

Other locations impacted by these storms include Hwy 85 At Dry
Rawhide Creek, Fox Farm-College, South Greeley High, Henry and
Bushnell.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 53, and between
mile markers 56 and 59.
 Interstate 80 in Wyoming between mile markers 332 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4102 10549 4158 10488 4248 10459 4228 10339
      4100 10400 4100 10547
TIME...MOT...LOC 0026Z 315DEG 42KT 4230 10434 4151 10472 4101 10536

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Rubin
Local storm report, Jun 30, 6:16 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
716 PM MDT THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     2 E TORRINGTON          42.07N 104.15W
06/30/2022  M69 MPH          GOSHEN             WY   ASOS

            REPORTED AT TORRINGTON AIRPORT.

&&

TT

The radar

The Cheyenne radar (KCYS), 126 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotts Bluff

When
June 30, 6:43 PM MST
Where
Scotts Bluff County, 1.24 mi NE of Scottsbluff
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.880, -103.650

Received report of 1-inch tree limbs broken.

Thunderstorm Wind, Scotts Bluff

When
June 30, 6:43 PM MST
Where
Scotts Bluff County, 0.51 mi E of (Bff)helig Field
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.870, -103.580

Scottsbluff Airport ASOS station (KBFF) measured wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032085, 1032086.